Re: Gitelman syndrome
7 August 2012
I read with interest the difficulties in establishing the diagnosis of Gitelman syndrome. The other important aspect to mention is the difficulty often encountered in optimising the near normal serum magnesium levels, and often the large oral magnesium supplements are counterintutive and frequently result in gastrointestinal side effects including diarrhea.
Although, factors controlling magnesium absorption are not well understood and as oral magnesium is poorly absorbed and, in large doses, causes gastrointestinal side effects . Replacement by the oral route is not practicle and often difficult in majority of symptomatic patients with hypomagnesemia. Studies have shown a saturable component of magnesium absoprtion whereby intestinal absorption of magnesium is inversely related to intake; 65% at low intake and 11% at high intake . The intestinal brush border only absorbs a small fraction of the oral dose at a given time and the remaining part of the large oral supplements frequently ends up in the large intestines, where it causes gastrointestinal side effects. Hence, in patients with magnesium deficiency of any cause, including in patients with Gitelman’s syndrome, where large doses of magnesium supplementation are often required, it is important to give small and frequent doses than large but infrequent doses of oral magnesium supplements to optimize near normal serum magnesium levels without causing gastrointestinal side effects.
1. Swaminathan R. Magnesium metabolism and its disorders. Clin Biochem Rev. 2003 May; 24(2): 47–66. PMID:1855626
2. Kayne LH, Lee DB. Intestinal magnesium absorption. Miner Electrolyte Metab. 1993;19:210–217 PMID: 8264506
Competing interests: None declared
Northern Ontario School of Medicine, 640 Ross Ave. East, Timmins, ON P4N 8P2
Click to like: